Nonsteroidal Antiinflammatory Drug Induced Colonic Ulcer

Nonsteroidal Antiinflammatory Drug Induced Colonic Ulcer

Nonsteroidal Antiinflammatory Drug Induced Colonic Ulcer J Pohl, Dr.-Horst-Schmidt-Klinik, Wiesbaden, Germany r 2013 Elsevier GmbH. All rights reserved...

97KB Sizes 0 Downloads 16 Views

Nonsteroidal Antiinflammatory Drug Induced Colonic Ulcer J Pohl, Dr.-Horst-Schmidt-Klinik, Wiesbaden, Germany r 2013 Elsevier GmbH. All rights reserved. Received 12 February 2012; Revision submitted 12 February 2012; Accepted 1 April 2012

Abstract The term nonsteroidal antiinflammatory drug (NSAID) colopathy describes a spectrum of changes in the large bowel, including inflammation, ulceration, and stricture formation that occur secondary to the prolonged use of these medications. The importance of identifying this condition is to differentiate it from other conditions to prevent mismanagement. The author describes a case with a singular large NSAID ulceration at the ileocecal valve. This article is part of an expert video encyclopedia.

Keywords Bleeding; Colonoscopy; Colopathy; Stricture; Ulceration; Video.

Video Related to this Article Video available to view or download at doi:10.1016/S22120971(13)70172-9

Technique Colonoscopy.

Material Endoscope: 590 WI; Fujifilm, Tokyo, Japan.

Although histology is nonspecific, it is important to sample biopsies and exclude other conditions such as malignancy or inflammatory bowel disease, ischemia, and vasculitis. In this case, biopsies from this area showed focal ulceration with moderate acute inflammation without granuloma. Biopsies from the remainder of the colon were normal. In most cases, the right diagnosis can be made based on colonoscopic findings in conjunction with a good history and endoscopic biopsies. Furthermore, the above NSAID-induced lesions (other than strictures and diaphragms) should improve or completely resolve on withdrawal of the drug. In this case, repeated fecal blood tests were negative after discontinuation of NSAID ingestion. Taken into account the clinical presentation, endoscopic and histological findings, and the response to discontinuation of NSAID use, repeat colonoscopy was not deemed necessary. This is in keeping with the current management guidelines for NSAID colopathy.

Background and Endoscopic Procedure The term nonsteroidal antiinflammatory drug (NSAID) colopathy describes a spectrum of changes in the large bowel, including inflammation, ulceration, and stricture formation that occur secondary to the prolonged use of these medications.1,2 The presentation is nonspecific, and the most common findings on endoscopy are simply inflamed mucosa, ulceration, and characteristic diaphragm-like strictures. The majority of mucosal changes are found in the right colon.1 The importance of identifying this condition is to prevent complications and also to be able to differentiate it from other conditions such as inflammatory bowel disease and malignancy. The author demonstrates a colonoscopy in a 75-year-old man who presented for mild anemia with an iron-deficient picture and positive fecal blood tests. He had long-term therapy with diclofenac for arthritis affecting the large joints. Previous gastroscopy was normal, but colonoscopy revealed a large and well-circumscribed ulcer at the ileocecal valve that was surrounded by normal mucosa. This article is part of an expert video encyclopedia. Click here for the full Table of Contents.

Video Journal and Encyclopedia of GI Endoscopy

Key Learning Points/Tips and Tricks

• • •

The presentation of NSAID-induced ulcers is nonspecific, but the diagnosis can be made by the appearance of the lesion in conjunction with a good history. The most common findings of NSAID colopathy are ulcerations and diaphragm-like strictures with a predominance in the right colon. Histopathology is nonspecific, but can exclude important differential diagnoses.

Scripted Voiceover This is a colonoscopy in a 75-year old man who presented for mild anemia and positive fecal blood tests. He had long-term therapy with diclofenac for arthritis affecting the large joints. This is the look in the cecum and here, we see this large ulcer that involves most of the ileocecal valve. The terminal ileum is completely normal. Lets have a closer look at the ulcer. It is

http://dx.doi.org/10.1016/S2212-0971(13)70172-9

388

389 Nonsteroidal Antiinflammatory Drug Induced Colonic Ulcer

well circumscribed and surrounded by completely normal mucosa. Virtual chromoendoscopy with FICE reveals no suspicious microvessels within the ulcer ground. The presentation of this ulcer is non-specific, but the appearance and the history of NSAID intake are highly suggestive of an NSAID colopathy with an ulcer. In deed the majority of mucosal changes are found in the right colon. Although histology is nonspecific we should always sample multiple biopsies to exclude other conditions as malignancy, ischemia or vasculitis.

References 1. Byrne, F. B.; McGuiness, J. M.; Smyth, C. M.; et al. Nonsteroidal AntiInflammatory Drug-Induced Diaphragms and Ulceration in the Colon. Eur. J. Gastroenterol. Hepatol. 2002, 14, 1265–1269. 2. Kuruhara, K.; Matsumoto, T.; Iida, M.; et al. Clinical and Endoscopic Features of Nonsteroidal Anti-Inflammatory Drug-Induced Ulcerations. Am. J. Gastroenterol. 2001, 96, 473–480.